Texas, 2018

Damaging Wind in Texas, September 20, 2018

September 20, 2018 · NWS HGX · 1 event in 1 county or zone

An early afternoon severe thunderstorm caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early afternoon severe thunderstorm caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 20, 11:55 AM CST, 30 minutes earlier.

Area forecast discussion, Sep 20, 11:55 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1255 PM CDT Thu Sep 20 2018

.AVIATION [18Z TAF Issuance]...

Showers and storms are developing across the area already, and
start time on VCTS has had to be nudged upwards a little.
Otherwise, big picture forecast seems on track. Potential for
lower ceilings again tomorrow morning, and a new round of showers
and storms as another upper disturbance swings through. Held off
for most sites until beyond this forecast period, but do start
introducing the idea at the northern sites and the extended
portion of IAH.

&&

.PREV DISCUSSION /Issued 1012 AM CDT Thu Sep 20 2018/...

.UPDATE...
Mainly southeast flow is noted across the region this morning and
this has allowed for decent Gulf moisture to move in with
precipitable water values noted around 2 inches and mean relative
humidity values from the surface to 50H over 70 percent. Also,
water vapor imagery shows a short wave moving out of deep south
Texas and toward the forecast area. Radar already showing some
isolated activity, and with the combination of good Gulf moisture,
daytime heating, and the short wave, scattered showers and
thunderstorms should fill in during the afternoon hours. The
current forecast is looking on track, and no significant changes
need at this time.

07/LCH

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT Thu Sep 20 2018/

DISCUSSION...
Beginning to see some showers develop off to our west and southwest
early this morning, mainly outside our forecast area. Expect this
activity and associated increasing moisture to gradually fill in
across parts of Southeast Texas today. Will be carrying low rain
chances for today, and continue to show higher chances tomorrow as
we close out the week and especially over the weekend as a series
of disturbances and a slow moving front work their way in our
direction from the west. There will be periods of showers and
thunderstorms (some capable of producing locally heavy rainfall),
and expect everyone to see rain during this event that could last
several days. Have rain chances a little lower during the first
half of next week, but they will likely need to be raised for
parts of the area as we get closer to that time period and get a
better handle on where any boundaries might set up.

At this time, we are starting to see more consistent model agreement
on eventually bringing the cold front into and maybe even through
our area around the middle to end of next week. There is plenty
of time to see significant model changes concerning this boundary
(will it move on through, dry the area out and cool us down...or
will it stall somewhere and continue to bring parts of our area
periods of rain?), so confidence on this period of the forecast is
on the low side.

Over the next seven days, rainfall totals for much of the area
will have the potential to average 1 to 3 inches with locally
higher amounts possible. 42

MARINE...
Light to moderate onshore flow will persist for the next couple
days. Speeds may approach caution levels for a brief period of time
(centered around midnight) Thurs & Fri nights. Winds diminish this
weekend as the pressure gradient relaxes in advance of a weak front
that will be sagging into central and northern parts of se TX.
Deepening tropical moisture and a series of upper disturbances will
lead to unsettled wx and increasing chances of showers/storms in the
waters into early next week.   47

AVIATION...
Guidance suggests MVFR ceilings developing across a good portion of
se Tx around and after sunrise...eventually lifting back into VFR
territory by lunch time. A weak upper disturbance is currently
situated over scntl Tx. This, along with increased Gulf moisture
should lead to sct precip development once temps climb into the
upper 80s during the late morning & afternoon hours. Precip will
taper off in the evening w/ loss of heating. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  75  88  75  85  72 /  30  60  50  70  60
Houston (IAH)          78  87  76  85  74 /  30  60  50  70  50
Galveston (GLS)        81  85  79  84  79 /  30  60  50  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

UPDATE...NWS LCH
DISCUSSION...42
AVIATION...Luchs
MARINE...47
Hazardous weather outlook, Sep 20, 3:04 AM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
404 AM CDT Thu Sep 20 2018

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300-313-335>338-436>438-211200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Colorado-Fort Bend-Galveston Bay-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Waller-Washington-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
Wharton-
404 AM CDT Thu Sep 20 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Look for periods of showers and thunderstorms at the end of the week,
on through the weekend and possibly into the start of next week.
Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Houston radar (KHGX), 102 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 20, 12:25 PM CST
Where
Montgomery County, 0.75 mi S of Granger
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.319, -95.480

A car wash solid steel canopy roof was blown over onto vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784156.